Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 4, NWS Houston/Galveston, TX

January 19, 20226 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Jan 19, 2022, 5:35 PM CST for 6 counties in Texas. It took effect at Jan 19, 2022, 11:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2022, 5:35 PM CST (23:35 UTC)
In effect from
Jan 19, 2022, 11:00 PM CST
Expired
Jan 20, 2022, 3:00 PM CST
In force
16 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 44 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS74 KHGX 192335
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
535 PM CST Wed Jan 19 2022

TXZ214-313-335>338-436>439-200745-
/O.NEW.KHGX.WI.Y.0004.220120T0500Z-220120T2100Z/
Chambers-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Brazoria Islands-Galveston Island-Bolivar Peninsula-
Including the cities of Winnie, Mont Belvieu, Anahuac, Stowell, 
Old River-Winfree, Pasadena, Baytown, Palacios, Lake Jackson, 
Freeport, Clute, Texas City, Dickinson, La Marque, 
Surfside Beach, and Galveston
535 PM CST Wed Jan 19 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 PM CST
THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 35 mph 
  expected.

* WHERE...Chambers, Coastal Harris, Coastal Jackson, Coastal 
  Matagorda, Coastal Brazoria, Coastal Galveston, Matagorda 
  Islands, Brazoria Islands, Galveston Island and Bolivar 
  Peninsula Counties.

* WHEN...From 11 PM this evening to 3 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
803 
WWUS74 KHGX 200905
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
305 AM CST Thu Jan 20 2022

TXZ214-313-335>338-436>439-202100-
/O.CON.KHGX.WI.Y.0004.000000T0000Z-220120T2100Z/
Chambers-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Brazoria Islands-Galveston Island-Bolivar Peninsula-
Including the cities of Winnie, Mont Belvieu, Anahuac, Stowell, 
Old River-Winfree, Pasadena, Baytown, Palacios, Lake Jackson, 
Freeport, Clute, Texas City, Dickinson, La Marque, 
Surfside Beach, and Galveston
305 AM CST Thu Jan 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 35 mph
  expected.

* WHERE...Chambers, Coastal Harris, Coastal Jackson, Coastal 
  Matagorda, Coastal Brazoria, Coastal Galveston, Matagorda 
  Islands, Brazoria Islands, Galveston Island and Bolivar 
  Peninsula Counties.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 19, 3:57 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 19, 3:57 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
357 PM CST Wed Jan 19 2022

.SHORT TERM [Through Friday]...
The remainder of the workweek will be characterized by two notable
periods of active weather- the passage of a strong surface cold
front this evening and the approach of an upper shortwave which may
bring a period of wintry mix to portions of the area during the
overnight hours of Thursday.

Convective temperatures were achieved across SE TX this afternoon an
hour or two earlier than initially anticipated, and as a result
coverage of showers and storms across the area this afternoon has
thus far been fairly widespread. With latest SPC mesoanalysis
indicating SBCAPE values of 1500-2000 J/kg and effective shear of
approximately 40 kts, the development of a few isolated stronger
storms ahead of the approach of a surface cold front is not out of
the questions. Relatively low midlevel temperatures also support the
potential for some hail development should any stronger cells with
sustained updrafts form. Nonetheless, widespread severe convective
development is not expected and the overall severe weather threat
should begin to diminish shortly after sunset.

Additional shower and storm development is expected to accompany the
passage of a surface cold front overnight, with the boundary
reaching the Brazos Valley by around 6PM, pushing through the
Houston metro area around 9-10PM, and finally clearing the coast
around midnight. Behind the departing front, moderate to strong
northerly winds will develop across the area as overnight
temperatures cool into the mid 30s to low 40s. While surface
dewpoint values will drop by approximately 30-40F over the next 24
hours, saturation aloft will provide the area with broken to
overcast skies through the day tomorrow and as such high
temperatures will remain confined to the 40s inland and the lower
50s along the coast.

With continued CAA pushing temperatures to near or below freezing
levels as an approaching upper shortwave induces the development of
an associated weak coastal trough/low to our southwest, there
remains a possibility for mixed wintry precipitation from late
Thursday through Friday morning. Forecast soundings indicate a
complex precipitation type setup with an warm layer present between
approximately 1-3km aloft. Meanwhile, saturation above 500mb remains
relatively robust, particularly across locations west and southwest
of the Houston metro area. With surface temperatures near or below
freezing through Friday morning in these locations, a mix of
precipitation including sleet, rain, and freezing rain will be
possible. That said, warm land surface temperatures will
contribute to little or no accumulations. Please monitor the
latest forecast for any changes. Daytime highs on Friday remain in
the 40s as northerly flow and broken to overcast skies persist
into the afternoon.

Cady

&&

.LONG TERM [Friday Night Through Wednesday]...
System/moisture continues pushing to the east. Partial clearing
should lead to a widespread freeze, except at the beaches, Friday
night. Extreme northern parts of the CWA could flirt with a hard
freeze for a couple hours. Dry, but cool/cold wx will continue for
most of the weekend.

Next western trof will dig south across the Desert Southwest and
eventually eject eastward into West texas late Sunday into early
Monday. Look for a llvl coastal trof/low to develop near our area
in advance. Though differences in timing and details still exist,
increased lift & moisture should lead to some unsettled wx Mon-
Tue until the system passes to our east and another front pushes
through. 47

&&

.MARINE...
Showers and isolated thunderstorms can be expected in advance of a
strong cold front that will be pushing through the bays 9-11pm, then
offshore shortly thereafter. Winds and seas will be on a steady
climb and will be hoisting gale warnings west of Freeport and
small craft advisories to the east.

Astronomical tides already on the low end. This combined with 20-
30kt north winds should push additional water out of the
bays...though probably not to the extent of the last one which
had more favorable nw winds versus north. However, still
anticipate observed levels to fall to at/below -1.0 MLLW and
enhance the risk of vessel groundings around the low tide cycles
Thursday. Hoisted another low water advisory.

Moderate ne winds persist thru much of the weekend. Expect them to
veer around to the southeast and quickly increase as the next system
develops to our west. Periods of unsettled wx can be expected
Monday into early Tuesday as a coastal trof/low develops. Small
craft advisories will likely be required. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)  33  42  29  48  26 /  20  10  10   0   0
Houston (IAH)          42  46  33  47  29 /  80  30  30  10   0
Galveston (GLS)        48  53  37  47  38 /  70  50  50  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Low Water Advisory from 3 AM to 6 PM CST Thursday for the
     following zones: Galveston Bay...Matagorda Bay.

     Gale Warning from 9 PM this evening to 9 AM CST Thursday for the
     following zones: Matagorda Bay.

     Small Craft Advisory from 9 PM this evening to 3 PM CST Thursday
     for the following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Waters from High
     Island to Freeport TX from 20 to 60 NM.

     Gale Warning from 9 PM this evening to 3 PM CST Thursday for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Jan 19, 2:03 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
203 PM CST Wed Jan 19 2022

TXZ199-213-192030-
Inland Harris TX-Montgomery TX-
203 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of southeastern
Montgomery and north central Harris Counties through 230 PM CST...

At 203 PM CST, Doppler radar was tracking a strong thunderstorm over
Spring, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Humble, Spring, Kingwood, The Woodlands, Splendora, Patton Village,
Roman Forest, Woodbranch, Splashtown, Porter Heights, northwestern
Bush Intercontinental Airport, Lake Houston, New Caney and Porter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.

&&

LAT...LON 2999 9543 3010 9549 3029 9520 3007 9510
TIME...MOT...LOC 2003Z 241DEG 21KT 3008 9539

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Cady
Special weather statement, Jan 19, 3:23 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
323 PM CST Wed Jan 19 2022

TXZ199-213-192200-
Inland Harris TX-Montgomery TX-
323 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of southeastern
Montgomery and northeastern Harris Counties through 400 PM CST...

At 322 PM CST, Doppler radar was tracking a strong thunderstorm near
eastern Bush Intercontinental Airport, or over Humble, moving
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Humble, Kingwood, Bush Intercontinental Airport, Lake Houston and
Atascocita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
southeastern Texas.

&&

LAT...LON 2991 9533 2999 9538 3011 9520 2997 9511
TIME...MOT...LOC 2122Z 238DEG 18KT 2997 9530

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Jan 19, 4:44 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
444 PM CST Wed Jan 19 2022

TXZ210-211-192315-
Colorado TX-Austin TX-
444 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of north central
Colorado and western Austin Counties through 515 PM CST...

At 443 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Fayetteville, or 8 miles northwest of Columbus, moving
east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2982 9669 2985 9667 2988 9645 2970 9645
      2974 9670
TIME...MOT...LOC 2243Z 272DEG 22KT 2979 9666

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jan 19, 5:13 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
513 PM CST Wed Jan 19 2022

TXZ210-211-192345-
Colorado TX-Austin TX-
513 PM CST Wed Jan 19 2022

...A strong thunderstorm will impact portions of northeastern
Colorado and central Austin Counties through 545 PM CST...

At 513 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles south of Industry, or 11 miles northeast of Columbus, moving
east at 20 to 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bellville and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2978 9645 2988 9645 2996 9622 2978 9619
TIME...MOT...LOC 2313Z 258DEG 25KT 2983 9644

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:03 PM CSTSpecial Weather StatementHGXMontgomery27 min
Jan 19, 3:23 PM CSTSpecial Weather StatementHGXHarris37 min
Jan 19, 3:30 PM CSTGale WarningHGX23 hr
Jan 19, 3:30 PM CSTLow Water AdvisoryHGX30 hr
Jan 19, 3:30 PM CSTSmall Craft AdvisoryHGX66 hr
Jan 19, 4:44 PM CSTSpecial Weather StatementHGXColorado31 min
Jan 19, 5:13 PM CSTSpecial Weather StatementHGXAustin32 min
Jan 19, 5:56 PM CSTSpecial Weather StatementHGXAustin79 min
Jan 19, 5:57 PM CSTSpecial Weather StatementHGXSan Jacinto33 min

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.